Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Lung Treatment Linked to Urinary Retention

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (32 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

A new study suggests a connection between the use of certain inhaled drugs for breathing difficulties and emergency treatment for urinary retention. The authors reviewed the records of approximately 10,000 patients treated in Toronto for this painful condition. The men who had recently begun using inhalers such as Spiriva, Combivent or Atrovent for chronic obstructive pulmonary disorder were 42 percent more likely to have developed acute urinary retention, in which the bladder fills but cannot be emptied. Some lung experts have argued that the inhaled drugs affect only the lungs, but this association suggests that the medications can have an impact on the entire body. Men with enlarged prostate glands are also at increased risk of urinary retention if they use this type of inhaled medication. The scientists urge that both physicians and patients be more aware of the potential for this significant and painful adverse event.

[Archives of Internal Medicine, May 23, 2011]

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (32 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

I am so happy to hear of this study. I use Spireve, thankfully as it helps me breath. Also prescribed Advair, two puffs twice daily.
Each time I have asked my Pulmonary doctor about the puffy ankles, he just says to keep taking my water pills. These do not help that much and I will share this printing at my next Pulmonary appointment. Actually I will copy and mail so he can have time to double check the date.
I am so happy to breath but dang, the swelling of feet / legs is hard to deal with.

I have been prescribed about a year ago to the use of Combivent, still taking it, but now I have been told I have C O P D. I have this dry cough to the point of pain in the rib area and wetting myself...very embarrassing.

I am worried - as the explanation of this is a 'DISEASE' - WILL ANY OF THIS EASE UP, I don't understand all of this,
thank you
em

PEOPLE'S PHARMACY RESPONSE: COPD WON'T GO AWAY, BUT YOU CAN DO THINGS THAT WILL HELP YOU MANAGE IT. HERE'S ONE SOURCE OF INFORMATION TO START WITH:
http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0001153/

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.